Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

buffalo hump or something else?

(1/1)

suzieque:

    Hello all,
          Have had problems with lipoatrophy and have changed meds several times, as well as having 3 treatment interruptions. Luckily for me the fat has always come back. I have just finished a year off of meds a couple of months ago. Unfortunately I let it go too long and ended up in hospital with PCP. As well as vast quantities of antibiotics I was also on large doses of Prednisilone which caused my whole body to puff up ( I looked like marshmallow woman!!) without a large weight gain. I was probably taking it for about 6 weeks, stopping 3 weeks ago after cutting down slowly. In the meantime I restarted the combo I was on before my break, reyataz, norvir booster, epivir and viread. My doc and I were about to change me to another combo because of the previous lipoatrophy but just a couple of days ago my husband noticed a raised puffy area on the back of my neck, top of by back. It feels like it is full of fluid, kind of squidgy rather than solid. While the rest of my body has gone back to normal after the prednisilone, I still have some puffiness under my chin as well as this. I would not be concerned and would assume it was just because of the steroid except for where it is. Does anyone have any experience that could help me? For those of you with fat on the back or neck due to meds, is it solid, or does it feel fluid filled ( soft and puffy) like mine? How quickly after starting meds did it begin? I am going to see my doctor tomorrow and am supposed to be making a decision about a new combo. He was talking about Kaletra, epivir and another PI, don't know which one yet, with a view to eventually trying Kaletra monotherapy. Any advice would be greatly appreciated!!
                        Suzie

jack:
the hump starts off feeling like a mass filled with fluid. It becomes hard over time. Once it hardens you can't have it removed by liposuction. I have found the only way for me limit the growth of the fat deposits is by cutting all carbs out of my diet. Exercise alone did nothing for me.

suzieque:

    Dear Jack,
            Thanks for your reply. Went to see my doc yesterday and he said that it is from the steroid, prednisilone. I had done some research myself and found that it can also produce a 'buffalo hump'. Luckily I am off of them now so it should go down soon. He said that it was not the HIV meds as I had been on them for a long time before with no problem in terms of gaining fat, only losing fat, and have only been back on them now for 6 weeks. Hope he is right!! He is changing me from Reyataz ( ritonavir booster) Epivir and Viread to Reyataz( ritonavir booster) and Saquinavir, nothing else. This is to combat the recurring lipoatrophy. Wish me luck!! :)

suzieque:

     Hi,
       Just to update in case anyone else has a similar experience to me....the hump that I had has now gone!! Yay! It WAS due to the prednisilone. Thank God! Still dealing with the resulting stretch marks and 80% hair loss from the steroids but hey, one less thing to worry about! I am now on Atazanavir, Saquinavir and Ritonavir booster, so hopefully no more lipoatrophy...wish me luck! Off to buy a wig!!
               Best wishes to you all,
                          Suzie

yowsaa:
Very good to hear Suzi ! So nice to know when someone unravels a mystery as to what ails them.

Wishing you all the luck in the world and a very merry christmas to boot  :)
What's it gonna be. Blonde. brunette or redhead  ;)

Navigation

[0] Message Index

Go to full version